ASK DR LAURO
Should Patients be Afraid of Paxil?
by Dr. L. William Lauro.
From a reader:
In the recent article on depression, Dr. Lauro stated that antidepressant medications "have very minimal side effects, are non-addicting . . . "
Current events in England tell us that this is extremely incorrect. Paxil, one of the most-prescribed drugs, especially in Utah, has been shown to cause suicides, especially in those under 18. Government warnings have been issued. I will forward some articles to you.
-- Joyce Kinmont, LDS Home Educators Association.
Dr. Lauro responds:
When I started practicing medicine 20 years ago I learned a valuable lesson: regardless of the axioms I had been taught, regardless of the truths I had learned in medicine, there always seemed to be one patient in some area of the world that was an exception to the rule--and that was the case that the lay press always jumped all over!
Unfortunately medicine is not an absolute discipline like the gospel is and we cannot apply the exact certainty we have for the truths of the restoration to other disciplines in life. In medicine, as in life, there seems to be an exception to every rule and every statement. But that does not mean that we should throw the rules out because of the rare exception.
In medicine, as in other areas of life, we have to go by what the studies tell us about the vast majority of patients. If you ever read the drug warnings concerning Penicillin and what it can do to some patients in rare situations you would never take the drug! Out of the millions of people prescribed penicillin, a few die every year from reactions. Does this mean that the millions who have benefited from the drug should be forgotten? Should we quite prescribing penicillin because a handful of people will react to it severely?
Along these same lines, if you ever saw the risks of general anesthesia on a very small subset of patients you would never consent to surgery! Every year in the U.S. someone will die from the anesthetic. Should we then say that general anesthesia is dangerous and should not be utilized?
Now, regarding this recent scare about the serotonin agent Paxil: When the serotonin-type antidepressant medications began to be used back in the early 1980's there was a concern reported in some of the medical literature about these medications causing an increase in the tendency for some patients to commit suicide. The lay press had a field day with this. I remember well the scare that this sent through the community, which was so frustrating to physicians because we were using these medications with such great success in so many patients.
Because of this scare, warnings were issued to the physicians by the FDA and we became very vigilant in watching for any signs of increased suicidal behavior while the patient was on these medications.
However, because of all the hype surrounding these rare reports of increased suicide risk, many patients refused to take the medications. And do you know what happened? Even larger numbers of depressed patients committed suicide because now their depression was not being adequately treated.
The FDA ordered more studies and the medical community debated this issue intensely. After years of debate the final conclusion was that patients who have major depression are at increased risk of suicide regardless of whether they take serotonin medications or not and that it was virtually impossible to separate out whether a suicide had been caused by the depression or the medication.
Our current thinking on the subject is this: In rare circumstances a very depressed patient who takes a serotonin-type medication will feel an increase in energy and motivation to the point that it moves him from apathy to action and, if they are having profound suicidal ideation, they may then be moved to commit suicide. But this is very rare!
Knowing this, we as physicians have to weigh the very rare risk of suicide while on these medications against the huge success we see in so many other patients taking these same meds. To this day the Physicians Desk Reference (PDR), which is one of our major prescribing sources of information, states: "The possibility of a suicide attempt is inherent in major depressive disorders...This risk persists until remission of the depression occurs. Close supervision of high risk patients should accompany initial drug therapy."
Now we have a new wave of press reports regarding the increased risk of suicide in patients taking the serotonin drug Paxil. First of all, to be completely accurate, this new concern has only been reported in pediatric patients studied in Great Britain. We physicians have been notified of this and have been advised to discontinue the use of Paxil in people under age 18 while this is under review. But does this mean that everyone who is taking Paxil or another serotonin medication and doing well should become so alarmed and scared that they stop their meds? If that were to happen I believe we would see a far greater increase in the suicide rate.
I am telling you from experience these meds have been a life-saver for many patients. However, as I stated in the initial article we published on depression here in Meridian, they are not for everybody and about 1/3 of patients will not benefit from them. So please don't stop taking your meds without discussing this with your physician.